Why Is It Not Safe To Take Seroquel And St. John's Wort Together?
Originally asked by Community Member gina
Why Is It Not Safe To Take Seroquel And St. John’s Wort Together?
About a month ago i was diagnosed with bipolar disorder. My doctor prescribed me Seroquel XR. Along with that i began to take omega 3 fish oil, a weight consciece vitamin, and St. John’s wort. i was beginning to feel better, but then I was advised by my therapist, doctor, and pharmasist to stop taking the St. John’s wort so i did but almost immediately i began to feel my syptoms come back worse than before. it seems as though the St. John’s wort was helpin me more than the seroquel is. What do i do?
Seroquel and St. John’s wort taken together can cause serotonin syndrome, which can be a serious condition. Symptoms can include fever, a slow or racing pulse, sudden jerking movements, rigid muscles, rapid heartbeat, high blood pressure, rapid breathing, high blood pressure and more.
For the same reason, St. John’s wort shouldn’t be used with an antidepressant that increases serotonin levels.
There is also some indication that St. John’s wort has the potential to trigger mania or hypomania.
Bipolar Expert - Living With It
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Marcia Purse